Codeine cough-and-cold medicines in children: A never ending story – FDA evaluating potential risk of serious side effects

Codeine cough-and-cold medicines in children: A never ending story – FDA evaluating potential risk of serious side effects

Last Updated on July 7, 2015 by Joseph Gut – thasso

July 6. 2015 – The American Food and Drug Administration (FDA) is once more investigating the safety of using codeine-containing medicines to treat coughs and colds in children under 18 years because of the potential for serious side effects, including slowed or difficult breathing. Children, especially those who already have breathing problems, may be more susceptible to these serious side effects. Already in 2013, FDA warned against using codeine in children who Codeine IIrecently had surgery to remove their tonsils and/or adenoids. In April 2015, the European Medicines Agency (EMA) announced that codeine must not be used to treat cough and cold in children under 12 years, and that codeine is not recommended in children and adolescents between 12 and 18 years who have breathing problems, including those with asthma and other chronic breathing problems. FDA will continue to evaluate this safety issue and will consider the EMA recommendations. Final conclusions and recommendations will be communicated when the FDA review is complete.

Background and Recommendations: : Codeine is a specific type of narcotic medicine called an opioid that is used to treat mild to moderate pain and also to reduce coughing.  It is usually combined with other medications in prescription and over-the-counter (OTC) cough-and-cold medicines. Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911.  Parents and caregivers should always read the product label to find out if a medicine contains codeine and talk with their child’s health care professional or a pharmacist if they have any questions or concerns.  Health care professionals should continue to follow the recommendations in the drug labels and use caution when prescribing or recommending codeine-containing cough-and-cold medicines to children.

Here, one might add that individuals with high levels of CYP2D6 enzymatic activity (of the CYP2D6 ultrarapid metabolizer phenotype, or the CYP2D6 extensive metabolizer phenotype with enzymatic activity at the upper end of the spectrum of activities in this patient subgroup) might be at risk for hightened metabolic conversion of codeine to morphine, which in turn may have a negative effect on the breathing capability of an affected individual. In very rare and dramatic cases, morphine may lead to a fatal obstructive sleep apnea syndrome. As a parent of 4 kids, before using codeine-containg sirops, I would certainly like to know what the genotype status of my children at the CYP2D6 locus is, and whether they fall into the CYP2D6 slow metabolizer patient subgroup. the CYP2D6 extensive metabolizer patient subgroup, or the CYP2D6 ultrarapid metabolizer patient subgroup. If the latter were true, I would be very cautios, even with over the counter (OTC) type of medicines.

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet